Hyperkalemia and order of meds

  1. 1
    Okay, your patient's K+ is 7.2, and he is in ARF. You have orders to give him calcium chloride, sodium bicarb, insulin and D50. What order do you give these meds in? I always put the calcium in a 50 cc ns bag and run it over 5 minutes, then give D50, then insulin IV, then the bicarb. I always thought you wanted to calm the heart and protect it from the high K first, then take care of the K. Another nurse is saying to give the insulin, then the D50, then the calcium chloride, then the bicarb. What do you do? Thanks for any replies
    systoly likes this.

    Get the hottest topics every week!

    Subscribe to our free Nursing Insights newsletter.

  2. 21 Comments...

  3. 5
    Ok so I just doubled checked this with the rx'ing dr. the other day and basically was told this:
    Calcium is given for cardiac disturbance or risk of ventricular dysrhythmias represented by a prolonged QRS or absence of p-wave, calcium is not necessarily indicated for peaked t-waves alone. This would be given firstly if indicated, to directly inverse cardiac disturbance. Works inverse relationship with K+ and reduces cardiac muscle cell excitability.

    Bicarb is only indicated in metabolic acidosis and can be given after Calcium Gluc.

    Insulin and Dextrose are given together since they both affect the membrane potential and influx of K+ from the vascular space into the cell, effect is short lived, onset 30 mins and duration 2-4 hrs.

    Kayexalate can be given at any time in helping to aid in K+ excretion through GI tract- it exchanges NA for K+, and rids of K+ through GI tract.

    So to answer your question its:
    1. Calcium( if indicated)
    2. Bi carb (if indicated)
    3. Insulin and glucose together
    4. Kayexalate
    MoJoRNBSN, TinyRNnurse, meglp17, and 2 others like this.
  4. 0
    I would second the poster above. Especially the Kayexalate. In the ER setting we tend to focus on intracellular K/NA exchange of K+ to decrease serum levels, but that it is only a temp fix, you still need to get rid of it via the GI tract with Kayexalate.

    As far as the order of meds though, I believe the above poster stated it well.

    Albuteral is also sometimes used to aid in intracellular exchange aswell.
  5. 0
    Quote from roses1130j
    Ok so I just doubled checked this with the rx'ing dr. the other day and basically was told this:
    Calcium is given for cardiac disturbance or risk of ventricular dysrhythmias represented by a prolonged QRS or absence of p-wave, calcium is not necessarily indicated for peaked t-waves alone. This would be given firstly if indicated, to directly inverse cardiac disturbance. Works inverse relationship with K+ and reduces cardiac muscle cell excitability.

    Bicarb is only indicated in metabolic acidosis and can be given after Calcium Gluc.

    Insulin and Dextrose are given together since they both affect the membrane potential and influx of K+ from the vascular space into the cell, effect is short lived, onset 30 mins and duration 2-4 hrs.

    Kayexalate can be given at any time in helping to aid in K+ excretion through GI tract- it exchanges NA for K+, and rids of K+ through GI tract.

    So to answer your question its:
    1. Calcium( if indicated)
    2. Bi carb (if indicated)
    3. Insulin and glucose together
    4. Kayexalate
    I agree. If the K+ is high, and there is no arrythmias to correct, then you many not need the calcium and bicarb at all. Always look at your patient. I would do all of the above.
  6. 7
    I always tell my nurses this:

    PROTECT THE HEART
    Hide the K
    Remove the K

    So, in that regards, calcium always first, the insulin/d50, then kayex. Remember, insulin/d50 only shifts the K but it's still in the body. Always figure out what the "exit plan" is...kayex or dialysis.

    And remember! The floor nurses LOVE it when you give the kayex right before leaving the ER ]

    Oh, and let's play the "highest K game"...9.7. Twice. Drawn off a port, no hemolysis. ECG looked like a rolling wave. Pt was a&o throughout, complained only of feeling really weak. Puckered! 2g ca, bicarb, insulin/d50 then off for emergent dialysis. Good times.
    cricket67, meglp17, Daisy Doodle, and 4 others like this.
  7. 0
    On my floor which hyperkalemia is common because it is acute setting renal floor, we mostly do kayex and then we send them to hemo. To date I have not given any of the other meds.
  8. 1
    Quote from RoyalNurse
    Okay, your patient's K+ is 7.2, and he is in ARF. You have orders to give him calcium chloride, sodium bicarb, insulin and D50. What order do you give these meds in? I always put the calcium in a 50 cc ns bag and run it over 5 minutes, then give D50, then insulin IV, then the bicarb. I always thought you wanted to calm the heart and protect it from the high K first, then take care of the K. Another nurse is saying to give the insulin, then the D50, then the calcium chloride, then the bicarb. What do you do? Thanks for any replies
    NEVER give the insulin first... what would you do if you gave the insulin then lost IV access. I always start with D50 then insulin, then ca, then sodium bicarb. I've been told that the order doesn't really matter. I give each thing slowly and always with running fluids even if I have to hang a 250 ml bag just to get the drugs in. Hope that helps.
    RoyalNurse likes this.
  9. 0
    Quote from CoolhandHutch
    Oh, and let's play the "highest K game"...9.7. Twice. Drawn off a port, no hemolysis. ECG looked like a rolling wave. Pt was a&o throughout, complained only of feeling really weak. Puckered! 2g ca, bicarb, insulin/d50 then off for emergent dialysis. Good times.
    Highest K+ I've seen is 8.0 -- the patient told me he went to dialysis only when he felt like it, and that he was in tune with his body's needs. I told him his body was screaming for help and he wasn't hearing it! LOL. ECG was relatively benign. Have to wonder how long he'd been walking around with high K+.
  10. 1
    Calcium immediately if it is indicated. This is a do or die medication, delaying it in the emergent setting will cause negative outcomes. The effect on ECG is almost as profound on the effect of D50 in the hypoglycemic patient.

    The order of the meds afterwards is probably not all that important, although as noted before it might be worthwhile to give the dextrose prior to insulin.
    RoyalNurse likes this.
  11. 2
    Thanks for posting this! I read it the other day and then just had a critical hyper K pt yesterday. Dialysis and diabetic. Needed dialysed the next day, but being Sunday, no one open for it. Squad report read decreased LOC and c/o c/p. On arrival, decreased loc, no c/p, dry heaving, one word broken speech, and sob. Medics said the EKG looked ok, saw the printed strip they had, and...oh crap! Peaked T waves like crazy with slight ST elevation...dun dun dun!!! Get the 12 lead and the showing definitely peaked t waves, flat P waves, brady and irregular. MD rushes to bedside, central line place, another medic in ER places 22g in left shoulder for blood and K comes back at 8.4. AGH!!!!!!!! Calcium chloride pushed (no time to wait for calcium gluconate gtt) insulin and d50 given and HCO3 given as well. Amazing how 20 sec after ca was given...t wave went back to normal, p waves seen occasionally, and rate increased from 42 to 60s. needless to say, heart racing experience for sure!
    Armygirl7 and RoyalNurse like this.


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

A Big Thank You To Our Sponsors
Top